Florida, 2019

Hail and Damaging Wind in Florida, July 19, 2019

July 19, 2019 · NWS MLB · 4 events in 1 county or zone

Scattered thunderstorms developed after the east and west coast sea breezes collided in western Orange County. Cooler temperatures in the mid to upper atmosphere supported one storm that became severe, which produced large hail and some tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Scattered thunderstorms developed after the east and west coast sea breezes collided in western Orange County. Cooler temperatures in the mid to upper atmosphere supported one storm that became severe, which produced large hail and some tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 19, 1:09 PM EST, 4 hours earlier.

Area forecast discussion, Jul 19, 1:09 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Melbourne FL
209 PM EDT Fri Jul 19 2019

.DISCUSSION...

Current-Tonight...The WC/EC sea breezes are moving steadily inland
this afternoon. Convection across the Treasure Coast and Okeechobee
County expected to increase in coverage/intensity northward and
further into the interior through the afternoon and early evening
where additional boundary collisions will occur. Storm threats
remain frequent cloud to ground lightning, gusty winds, torrential
downpours leading to nuisance/minor flooding thanks in part to weak
steering flow, and perhaps some small hail possible as well. The
storm threat will diminish thru the evening over the interior. SChc
shra/tsra overnight over the coastal waters with SChc for showers
along the Treasure Coast. Will opt for pre-first period wording in
afternoon ZFP.

Overnight lows generally in the L-M70s and U70s for some coastal
sites. Cloud debris to thin thru the night. Winds will become
light/variable to calm.

Previous Extended Forecast Discussion...

Weekend...No notable change in position and strength of Bermuda
ridge over the peninsula this weekend will keep a forecast of
coastal and inland PoP separation with higher pcpn chcs inland due
to mid-late afternoon boundary collisions, with SE-S component
steering level winds. PoP chcs about 25 to 30 percent coastal zones
and 35 to 45 percent inland. Expect highs in the L-M 90s with heat
indices 101-105 inland from the immediate coastline, and overnight
lows in the M70s.

Next Week...A more promising chc for areawide rains will develop by
Tue as weakening of local ridge is indicated due to a notable trough
moving into the across the SE states. This wl act to displace the
Bermuda ridge south of the forecast area into the latter part of
next week. Higher rain chcs begin to develop by Tue and persist
through midweek, and this looks to improve the dry conditions,
especially along the immediate coast, where many places have not had
measurable rainfall in a week.

&&

.AVIATION...A few storms will linger near the coastal terminals
through around 20Z before transitioning inland.  As the east and
west coast sea breezes continue to move inland showers and storms
will increase in coverage with main impacts for interior terminals
in the 19Z to 00Z/01Z time frame. Convection will gradually wind
down from sunset onward with most if not all precipitation over by
02Z this evening. VFR overnight into Saturday morning, but there
could be some showers near FPR and SUA by the mid morning hours.

&&

.MARINE...Afternoon-Tonight...Weak pressure gradient continues over
the local coastal waters. General onshore flow near the coast and
S/SE further over the open Atlc. A degree of variability in wind
direction this evening with winds near the coast gradually becoming
offshore again and a southerly component over the Gulf Stream. Wind
speeds 6-12 kts or even lighter at times for some. SChc remains for
showers and lightning storms, especially over the Gulf Stream. Seas
1-2 ft.

Previous Extended Marine Forecast Discussion...

Weekend...Favorable winds and seas with dominant surface ridge over
the marine area. Winds largely 6-12 kts, or less with seas 1-2 ft.

Extended...Early next week shows continuation of favorable open
water conditions with S-SE winds becoming more southerly, and then
developing some offshore component by Wed. Seas averaging 2-3 ft,
with 1-2 ft near the coast Tue-Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  75  92 /  20  30  20  30
MCO  75  94  76  95 /  20  40  20  40
MLB  76  90  77  91 /  10  30  20  40
VRB  74  91  75  91 /  20  30  20  30
LEE  76  95  77  95 /  20  40  20  40
SFB  76  95  76  95 /  20  40  20  40
ORL  77  95  77  95 /  20  40  20  40
FPR  74  91  75  91 /  20  30  30  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER....Blottman
AVIATION...Combs
Hazardous weather outlook, Jul 19, 9:45 AM EST, 7 hours 24 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1045 AM EDT Fri Jul 19 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1045 AM EDT Fri Jul 19 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered thunderstorms will develop and push inland along the east
coast sea breeze this afternoon. Activity will begin across the
southern Treasure Coast, then expand along the entire coastline
after the sea breeze develops, pushing westward through mid
afternoon, with strongest storms expected near and west of Orlando.
Main threats in storms will be gusty winds up to 50 mph, frequent
lightning and heavy rainfall. Slow storm motion to the west or
northwest at 5 to 10 mph.

.EXCESSIVE HEAT IMPACT...
Afternoon high temperatures will climb to the mid 90s across Lake
and western Volusia counties, leading to heat index values up to
105 during afternoon peak heating. Take frequent breaks if
spending time outdoors this afternoon and be sure to hydrate
often.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms will impact the intracoastal and
nearshore Atlantic waters through early afternoon, then push
westward across interior lakes in the mid afternoon through evening.
Thunderstorms will be capable of producing dangerous lightning
strikes and wind gusts up to 40 knots. Mariners should use caution
and seek safe harbor when storms approach.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Scattered thunderstorms are expected along the sea breeze each
afternoon through early next week. Primary threats in storm
development will be gusty winds and frequent lightning strikes.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Smith/Sedlock

In the hours before

Special weather statement, Jul 19, 4:17 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
517 PM EDT Fri Jul 19 2019

FLZ041-192145-
Inland Volusia FL-
517 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VOLUSIA COUNTY UNTIL
545 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pierson. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pierson, Barberville, Eldridge, Seville and Bakerstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake George, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 2926 8142 2926 8138 2919 8136 2918 8154
      2919 8155 2935 8158 2938 8145 2940 8143
      2940 8142
TIME...MOT...LOC 2116Z 079DEG 0KT 2929 8144

Combs
Special weather statement, Jul 19, 4:54 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
554 PM EDT Fri Jul 19 2019

FLZ044-045-053-144-192315-
Northern Lake County FL-Osceola FL-Orange FL-Southern Lake County FL-
554 PM EDT Fri Jul 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR LAKE...WESTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 715 PM EDT...

At 552 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Zellwood to Four Corners. Movement was
northwest at 10 mph.  Additional strong storms are expected to
develop through this evening across western Orange county and Lake
county as several outflow boundaries come together.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Apopka, Ocoee, Winter Garden, Leesburg and Eustis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2896 8178 2887 8147 2826 8156
      2826 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 2152Z 133DEG 8KT 2876 8156 2832 8163

Combs

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orange

When
July 19, 5:09 PM EST
Where
Orange County, 1.51 mi SSE of Dubsdread
Measured
1.25 in hail
Reported by
Public
Coordinates
28.550, -81.590

A member of the public reported half dollar sized hail near the intersection of Vineland Road and State Road 50 in Winter Garden.

Hail, Orange

When
July 19, 5:15 PM EST
Where
Orange County, 0.69 mi S of Winter Garden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.560, -81.580

Several reports of hail up to golf ball size were received from trained spotters and the public in Winter Garden. Additionally, reports of quarter sized hail were received a few minutes later from nearby areas.

Thunderstorm Wind, Orange

When
July 19, 5:15 PM EST
Where
Orange County, 0.92 mi SE of Harlem Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.510, -81.610

An Emergency Manager reported an oak tree was down across State Road 439 near the Stoneybrook West Golf Course, blocking the road. Also, multiple two to three inch diameter branches were downed near the Stoneybrook West Golf Course.

Hail, Orange

When
July 19, 5:20 PM EST
Where
Orange County, 0.69 mi S of Winter Garden
Measured
1.75 in hail
Reported by
Public
Coordinates
28.560, -81.580

A member of the public reported golf ball sized hail in Winter Garden.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828528, 828529, 828531, 828530.